Rising Action: Part Two

Dear intestines, I know you hate me and everything, but can you at least give me a chance here?

And waited.

In fact, the Imuran never seemed to quite set in. My symptoms would always come back, and with them the prednisone. Of course, the too-good-to-be-true pills would make things okay for a few weeks, but then the process would start over.

Rinse and repeat.

Because of the rampant blood loss, I got a call from the doctors one day saying I needed an iron transfusion. My hemoglobin and, consequently, iron were too low, causing headaches, fatigue, weakness and lightheadedness—aka, anemia.

My girlfriend at the time—you know, the one with the sheets—drove me to the hospital so they could give me the infusion.

  • There’s one thing I didn’t mention regarding my hospital visit after my reaction to mesalamine… After that long, hysterical evening, I remember distinctly what—more likely, who— woke up to: my girlfriend scrunched awkwardly and uncomfortable on a chair next to my bed, her head resting on her knees, which were squeezed in between her and the handle of the chair. From the start, she had been there for me, whether it was coming along to doctor’s appointments, driving me to the emergency room or uncomfortably sleeping next to me in the hospital. I cannot say this enough: it’s just nice to know someone cares.

Seeing the iron, a deep blackish liquid, being ushered into my body through an IV was strange, to say the least. I mean, was this really me? A relatively normal young adult with a relatively normal health history full of relatively normal diets and activities? It was surreal. But if there was anything this disease was, it was far from a dream.

Reality was setting in more than the medicine was.

Afterward, the bleeding continued. So did the cramping and urgency. The headaches, fatigue, weakness and lightheadedness would creep back again. My weight would fluctuate and my skin would pale (even more than it was). My peers would comment on my appearance, from the lack of meat on my bones to the lack of color in my face.

And then I got another call from the doctor’s office.

My levels were dangerously low, the nurse said, almost sounding surprised I hadn’t fainted yet. She advised me to get a blood transfusion immediately.

I hung up the phone, turned to that very same girlfriend, told her what the nurse said, took a deep breath.

And cried.

  • I think in that moment, around a year after my diagnosis, the truth dawned on me: this disease was defeating me, physically and mentally. I was becoming frail; my strength was fading; my confidence was weaning; my focus was dissipating; my anxiety was worsening. I would pick certain bathrooms that I was comfortable—and I use that term lightly—using and hide inside them, trying to make myself invisible until my symptoms would dissolve for the moment. I tried to live as normal as I could. But I suppose one can only try so much.

So, there I was again, in the hospital with an IV stuck into my arm. This time, the liquid streaming into my veins was a deeper crimson color.

Loved ones came and kept me company. My brother brought us dinner. I was prescribed prednisone. All seemed okay.

But it was time to make a change.

Imuran clearly wasn’t cutting it. By that point, it was clear to my doctors it was necessary to take the step to the medicinal big guns: biologics.

The two main biologics used for IBDs are Remicade, an infusion, and Humira, a self-administered shot. They work similar to the way the immunosuppressant does by targeting the immune system and shutting it down. This, in turn, quells any damage it does to other parts of the body.

After going through various tests to make sure I was able to take it, as well as applying for its financial support program, I started Remicade.

The infusion took (at least) two hours in total and was administered at the hospital’s health campus every six to eight weeks or so. I would sit, turn on the television and make small talk as they took my blood pressure, stuck me with a needle and started to pump the medicine.

  • Oh yeah, and they had to put protective gear on and label the medicine “hazardous material”—you know, the stuff that was being infused into my veins in order to heal me? Yeah. That stuff. I could list the possible side effects for this medicine, too, but I’ll just let you watch the commercial for a similar biologic, Humira, instead.


Also like the immunosuppressant, it took some time to kick in, so I remained on prednisone until it did.

And guess what?

It did!

Until, well, it didn’t.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s